Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Sioux Falls, SD

August 27, 1998Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 1998, 4:44 AM CDT for Beadle County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1998, 4:44 AM CDT (09:44 UTC)
Expired
Aug 27, 1998, 5:30 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS1 KFSD 270946 RRA
SVRFSD
SDC005-271030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 AM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 AM CDT

* AT 441 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF HURON  OR 10 MILES
  NORTHWEST OF WOLSEY  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY                   AROUND 450 AM CDT
  BROADLAND                AROUND 455 AM CDT
  HURON                    AROUND 505 AM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:20 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 10:20 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT WED AUG 26 1998

ERYR UPDATED MUCH OF WRN ZNS INCLUDG HON/9V9/MHE/PKS TO MODIFY TSTM
MENTN WITH ACTVTY PETERING OUT. FURTHER UPDATES WILL COME IN A LTL BIT
AS REMAINING ACTVTY MOVES E OF AREA OR DSIPTS. CONTG TO GO FOR AFTN TSTM
DVLPMNT OF COURSE...BIG QSTN WITH TROF/FNT MOVG EWD ACRS AREA IS HOW FAR
WWD ACTVTY WILL AFFECT AREA. FOR NOW WILL PRBLY KEEP MENTN OVER ALL OF
FST AREA THIS AFTN INTO THIS EVE THO WRN PART OF AREA...HON TO 9V9...MAY
BEGIN TO SEEM SAFE FOR THIS EVE. WITH DECENT HEATG SPC SLGT RISK SVR
SEEMS OK MAINLY ERN PART OF AREA.

.FSD...NONE
WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.